Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 10, NWS Wichita, KS

November 3, 2010Barton County, Russell County, Kansas

NWS Wichita, KS issued this red flag warning at Nov 3, 2010, 2:51 PM CDT for Barton County, Russell County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 3, 2010, 2:51 PM CDT (19:51 UTC)
Expired
Nov 3, 2010, 6:00 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2460 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 3, 12:34 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Nov 3, 12:34 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CDT WED NOV 3 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS AND EVEN BEYOND
THIS FORECAST PERIOD. STEEP LAPSE RATES ACROSS THE AREA HAVE
ALLOWED FOR GUSTY WINDS ALOFT TO MIX DOWN TO THE SURFACE. EXPECT
THESE GUSTY CONDITIONS TO CONTINUE UNTIL AFTER SUNSET...WHEN
MIXING SUBSIDES. OVERNIGHT WINDS WILL REMAIN OUT OF THE NORTH WITH
CLEAR SKIES. SURFACE HIGH PRESSURE WILL MOVE SOUTHWARD TOMORROW
AND SET UP ACROSS THE FRONT RANGE...THIS WILL GIVE A NORTHWESTERLY
COMPONENT TO THE WINDS ON THURSDAY.

DUNTEN

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT WED NOV 3 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN WILL BE STRONG NORTH WINDS THIS
AFTERNOON.

CURRENTLY HAVE A CLOSED LOW DOWN ACROSS SE TX WITH A MUCH STRONGER
PIECE OF ENERGY DIVING SOUTH OUT OF CANADA AND INTO THE WESTERN
GREAT LAKES REGION. AS THIS OCCURS SURFACE HIGH PRESSURE WILL PUSH
OUT OF THE NORTHERN ROCKIES AND INTO THE HIGH PLAINS TODAY. THIS
WILL SETUP A TIGHT PRESSURE GRADIENT ACROSS MUCH OF NE...KS AND
OKLAHOMA. SUSTAINED NORTH WIND SPEEDS BETWEEN 25-30 MPH WITH GUSTS
TO BETWEEN 35 AND 40 MPH WILL BE COMMON WITH THE HIGHER END OF THESE
RANGES OCCURRING OVER CENTRAL KS. THESE STRONG NORTH WINDS WILL
QUICKLY DIE OFF AS SUNSET APPROACHES. CONFIDENCE IS HIGH THAT MOSTLY
SUNNY SKIES AND VFR CONDITIONS WILL REMAIN IN PLACE THROUGH THIS TAF
PERIOD AND LIKELY LONGER.

LAWSON.

PREV DISCUSSION... /ISSUED 241 AM CDT WED NOV 3 2010/

DISCUSSION...
MAIN FORECAST CONCERNS WILL CONTINUE TO FOCUS ON FIRST POTENTIAL
HARD FREEZE THIS MILD FALL SEASON FOR THURSDAY NIGHT/FRIDAY
MORNING...FOLLOWED BY A NICE WARMING TREND FOR THE WEEKEND INTO
MONDAY.

TDY-TONIGHT
NORTH WINDS WILL BECOME GUSTY THIS AFTERNOON ACROSS WESTERN SECTIONS
OF OUR CWA...WITH DRY ADIABATIC LAPSE RATES IN THE 1000-850MB LAYER
TAPPING INTO STRONGER WINDS ALOFT. THE WIND SPEEDS COULD FLIRT WITH
ADVISORY LEVELS. IN ADDITION THE GRASSLAND FIRE DANGER RISK WILL BE
ELEVATED TO VERY HIGH LEVELS THIS AFTERNOON DUE TO THE GUSTY WINDS
AND LOWER HUMIDITY LEVELS. IF DEWPOINTS DROP MORE THAN EXPECTED A
RED FLAG WARNING WOULD BE NEEDED.

THU-FRI
SLIGHTLY COOLER THAN NORMAL TEMPERATURES WILL BE IN STORE FOR KANSAS
THIS PERIOD...AS COOLER CANADIAN AIR SINKS SOUTHWARD INTO THE
REGION. SURFACE HIGH PRESSURE WILL BE CENTERED OVER CENTRAL KANSAS
FOR THURSDAY NIGHT INTO FRIDAY MORNING...THUS PROVIDING IDEAL
RADIATIONAL COOLING CONDITIONS WITH SUB-FREEZING TEMPERATURES LIKELY
OVER CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL KANSAS. WE WILL
ADD RENO COUNTY TO FREEZE WATCH AT THIS JUNCTURE...AND FURTHER WATCH
CHANGES COULD BE IN STORE IF BOUNDARY LAYER DECOUPLING EXPANDS
EASTWARD WITH LATER MODEL RUNS.

EXTENDED: SAT-TUE
CONFIDENCE REMAINS HIGH THAT THE DRY WEATHER PATTERN WILL CONTINUE
ALONG WITH A NICE WARMING TREND FOR KANSAS THIS WEEKEND INTO MONDAY.
UPPER RIDGING WILL ESTABLISH ITSELF OVER THE CENTRAL PLAINS ON
SATURDAY WITH WARMER AIR BUILDING OVER THE HIGH PLAINS REGION AND
EXPANDING EASTWARD. MEANWHILE A UPPER LEVEL WAVE LOOKS TO MOVE
THROUGH ON SUNDAY BUT WITH DRY AIR IN PLACE THIS WILL KEEP
PRECIPITATION CHANCES OUT OF THE PICTURE...THUS ONLY EXPECTING A
WIND SHIFT FOR SUNDAY. ABOVE AVERAGE TEMPERATURES ARE LIKELY FOR
SUNDAY/MONDAY...HOWEVER THAT COULD CHANGE COME TUESDAY OR WEDNESDAY
NEXT WEEK AS LONG RANGE MODELS ARE ADVERTISING A DECENT PUSH OF
COLDER AIR VENTURING SOUTH.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    35  59  31  58 /   0   0   0   0
HUTCHINSON      34  59  29  59 /   0   0   0   0
NEWTON          35  58  29  57 /   0   0   0   0
ELDORADO        37  59  31  57 /   0   0   0   0
WINFIELD-KWLD   36  60  31  58 /   0   0   0   0
RUSSELL         33  60  24  60 /   0   0   0   0
GREAT BEND      33  59  24  60 /   0   0   0   0
SALINA          35  60  28  58 /   0   0   0   0
MCPHERSON       34  59  28  58 /   0   0   0   0
COFFEYVILLE     38  61  33  56 /   0   0   0   0
CHANUTE         37  59  32  55 /   0   0   0   0
IOLA            37  58  31  54 /   0   0   0   0
PARSONS-KPPF    37  59  32  55 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
KSZ032-033-047>052-067-068-082.

&&
Hazardous weather outlook, Nov 3, 8:56 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
856 AM CDT WED NOV 3 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041400-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
856 AM CDT WED NOV 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF GUSTY NORTH WINDS AND LOWER RELATIVE HUMIDITY
LEVELS...WILL RESULT IN VERY HIGH FIRE DANGER LEVELS ACROSS
CENTRAL KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HARD FREEZE IS LIKELY ACROSS CENTRAL KANSAS FROM LATE THURSDAY
NIGHT UNTIL FRIDAY MORNING...WITH WIDESPREAD FROST POSSIBLE OVER
SOUTH-CENTRAL AND SOUTHEAST KANSAS. PLEASE SEE THE LATEST FREEZE
WATCH FOR ADDITIONAL DETAILS.

SUB-FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN EARLY SATURDAY
MORNING ACROSS SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/DUNTEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 2:28 PM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more4 hr

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.